Heavy Snow, Bayfield
- When
- March 27, 3:00 PM CST to March 29, 1:00 AM CST
- Where
- Bayfield forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
A combination of synoptic and lake-effect snow brought up to 25 inches of snow to northern Wisconsin. Snow amounts ranged from 9 inches in Superior to 25 inches in Mellen.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A combination of synoptic and lake-effect snow brought up to 25 inches of snow to northern Wisconsin. Snow amounts ranged from 9 inches in Superior to 25 inches in Mellen. Other amounts included 16 inches in Bennett, 11 inches in Cable, 24 inches in Cornucopia, 7 inches in Loretta, 8 inches in Phillips, and 22 inches in Montreal. The snowstorm caused the cancellation of most schools and caused numerous vehicle accidents, none serious.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 27, 2:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CST THU MAR 27 2003 MODELS HAVE COME INTO MUCH BTR AGMT NOW THAT THE STORM HAS EMERGED INTO THE GRT PLAINS. SNOW AMTS HAVE ALSO TRENDED TWRD A COMPROMISE POSITION FROM WHAT WAS SEEN YSTDA. PLAN TO KEEP PRESENT WRNG FOR NWRN WI IN PLACE WITH THE 6-10 INCH AMTS. CURRENT ZFP LOOKS TO BE ON TRACK AS WELL. WE ARE SEEING REPORTS OF -SN...-RA...AND UNKN PRECIP IN NWRN WI. ALL OF THIS SHOULD CHG TO SNOW THIS EVE AS THE LWR LVLS COOL OFF AGN. NOT QUITE AS CERTAIN ABOUT ZONES BORDERING W SIDE OF WRNG AREA. THEY MAY NEED AN ADVY LATER ON...BUT WITH ALL MODELS SHOWING A RATHER SHARP SNOWFALL GRADIENT ACROSS THAT AREA...WILL STAY WITH 2-4 INCH WORDING ATTM WITHOUT AN ADVY. OVERALL...MAIN ZFP CHGS WILL INVOLVE TWEAKING SNOW AMTS AND TEMPS. UP N...SNOW INVOF SFC TROF IS DIMINISHING AS ASSOC VORT MAX WEAKENS AND SLIDES ENEWD. WILL NOT EXTEND WRNG FOR THAT AREA PAST THE 400 PM ZONE ISSUANCE TIME...BUT WILL INCLUDE SOME SMALL ADDITIONAL SNOW AMTS. BEYOND THAT...SECONDARY TROF SWINGING THRU FRI NIGHT WILL DELAY DEPARTURE OF CLDS AND PRECIP UNTIL EARLY SAT...MAYBE A LTL LATER IF SLOWER AVN PREVAILS. WILL LEAVE THOSE PERIODS AS IS FOR NOW. TEMPS SHOULD STAY RATHER CONSERVATIVE UNTIL CAA SETS UP ON FRI. THEN WAA RETURNS QUICKLY ON SAT. MOS GUIDANCE SEEMS TO HAVE A GOOD HANDLE ON THIS PROCESS. .DLH...WINT STORM WRNG NW WI TNGT THRU FRI WIZ002>004-007>009. ERF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST THU MAR 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MAJOR SPRING STORM WILL BE SHAPING UP OVER THE CENTRAL PLAINS TODAY AND FRIDAY. THIS STORM WILL BRING HEAVY SNOWFALL TO NORTHERN WISCONSIN STARTING THIS AFTERNOON THROUGH FRIDAY WITH 6 TO 10 INCHES OF SNOW. ALSO...A POTENT UPPER LEVEL DISTURBANCE WILL GENERATE 3 TO 5 INCHES OF SNOWFALL...NORTH OF A GEMMELL TO BUYCK LINE THIS MORNING. SEE THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL WEATHER SERVICE IN DULUTH. A GALE WARNING IS IN EFFECT FOR TONIGHT ON WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GALE WARNING IS IN EFFECT FRIDAY AND FRIDAY NIGHT ON WESTERN LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS WILL NOT BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH GSF
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346128, 5346129, 5346130, 5346131, 5346132, 5346133.